Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 22, NWS Northern Indiana

April 10, 2001Hillsdale County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Apr 10, 2001, 3:11 AM EDT for Hillsdale County, Michigan. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 10, 2001, 3:11 AM EDT (07:11 UTC)
Expired
Apr 10, 2001, 4:00 AM EDT
In force
49 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hillsdale County, MI

The radar

The Detroit radar (KDTX), 108 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 3:30 AM EDTHail 0.75Rome Center, MILike the day before, a front was nearly stationary across Indiana and Ohio. Again, enough instability was found aloft for thunderstorm development, though the environment was more favorable for storms to the south and west of southeast Michigan. A storm deve

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 100711
SVRFWA
MIC059-100800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
311 AM EDT TUE APR 10 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL HILLSDALE COUNTY IN MICHIGAN

* UNTIL 400 AM EDT

* AT 311 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL HILLSDALE COUNTY...MOVING EAST AT
  25 MPH.

NICKEL SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK 
SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4195 8457 4177 8453 4183 8377 4208 8382

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 2:54 AM EDT, 17 minutes earlier.

Area forecast discussion, Apr 10, 2:54 AM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
154 AM EST TUE APR 10 2001

06Z SFC ANALYSIS SHOWING CONV SPROUTING ALL OVR THE FA. KIWX VWP
SHOWING SIG WAA PROFILE OVRTOP SFC BNDRY STRETCHING FM LOW PRES
WAVE NR BMI EWD TO ABT MIE. STILL PLENTY OF ELEVATED INSTABILITY ALG
WITH SIG DEEP LYR SHEAR TO FVR CONTD ELEVATED SVR STORMS WITH LG
HAIL MAIN THREAT FOR SVRL HRS THIS AM. NEXT ISSUE WOULD BE IMMINENT
BNDRY COLLISION ABT TO TAKE PLACE FM CNTRL IL INTO W CNTRL IN. THIS
MAY ALLOW FOR ADDITIONAL DVLPMNT ALG THAT BNDRY MERGER ESP IN LIEU
OF RAPIDLY WKG SQUALL LINE COMING OUT OF SRN IL WHICH MAY BE AN
INDICATION OF MID LVL CAPPING INVERSION IN PLACE. THIS DOESN/T BODE
WELL FOR FA AND ESP IN LIGHT OF DEEPENING SFC COLD POOL ACRS THE N
HALF. THUS XPC CONTD/INCREASING DVLPMNT ACRS FA. RAIN COULD BECOME A
PROB AS WELL.

BESIDES ONGOING SVR THREAT...ADDITIONAL SVR THREAT LT TODAY AND
TONIGHT AND WED TO BOOT.

00Z MODELS PRETTY SIMILAR WITH LG SCALE AND WITH HANDLING OF SIG
CLOSED LOW OVR SW US PROGGED TO EJECT OUT LT TUE NIGHT AND WED.
PRIMARY DIFFICULTY IS PLETHORA OF CONV BNDRYS LEFT OVR AND STALLED
OUT STATIONARY FNTL BNDRY. WARM SECTOR ONCE AGAIN WILL DESTABILIZE
SUFFICIENTLY...MORE SO THAN ETA SFC BASED CAPES WOULD INDICATE. ITS
2M TEMPS ARE SEEMINGLY QUITE UNDERDONE. CONSEQUENTLY WOULD XPC CONV
INITIATION TO TAKE PLACE ALG FNTL/OUTFLW BNDRYS IN ACCORD WITH ETA
PROGGED BACKING/SPEED CONV IN SFC-850MB LYR. INTENSIFYING LOW LVL
JET TONIGHT WILL AGAIN FVR ADDITIONAL DVLPMNT ALG AND N OF STALLED
FNT THRU FA. HGHT FALLS ASSOCD/W SW SYS AS IT EJECTS OUT INTO THE
PLAINS LT AND ON WED WILL ALLOW FNT TO BUCK N INTO MI WITH FA
UNDERNEATH WARM SECTOR. SIG MIXING AND SOME INSOLATION WILL BOOST
TEMPS WELL INTO THE 70S AGAIN SETTING THE STAGE OF ANOTHER ROUND OF
CONV GIVEN MONSTER DEEP LYR SHEAR COMPONENT IN PLACE AND CAPES IN
EXCESS OF 3K J/KG LT WED INTO WED NIGHT. WILL ALL THIS XPCD PRECIP...
WONDER ABT NEED FOR FLOOD WATCH AS SVRL RIVERS STILL RUNNING HIGH
AND ADDITIONAL APPRECIABLE QPF LIKELY IN STORE. WILL HOLD THE LINE
FOR NOW ON THAT AND PASS OF CONCERNS TO DAY SHIFT.

AS FOR TEMPS...TDA QUITE TRICKY GIVEN TREMENDOUS BAROCLINIC ZONE IN
PLACE. MID 70S OVR CNTRL VS UPPER 40S OVR NRN INDIANA. MOST OF FA
WILL REMAIN ON COOL SIDE OF BNDRY WITH QUITE A BIT OF CLD DEBRIS
HANGING AROUND. THIS COMBINED WITH EASTERLY FLW WILL HOLD DIURNAL
TEMP RISE IN CHECK AND WILL SIDE WITH COOLEST FWC NUMBERS. WED A
DIFFERENT STORY AS WARM SECTOR POPS OVR FA. WILL THEREFORE GO WITH
WARMEST MAV NUMBERS.

NO TIME FOR EXTNDD DISCUSSION.

.IWX...NONE.

TEH

In the hours before

Local storm report, Apr 10, 2:04 AM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
104 AM EST TUE APR 10 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1258 AM    2 N NORTH WEBSTER         IN   .75 INCH HAIL
04/10/01   KOSCIUSKO                      REPORTED BY NWS
                                          EMPLOYEE AT NORTHERN
                                          INDIANA FORECAST OFFICE.
Local storm report, Apr 10, 2:13 AM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
113 AM EST TUE APR 10 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 AM    CROMWELL                  IN   .75 INCH HAIL
04/10/01   NOBLE                          REPORTED BY FIRE AND
                                          RESCUE.
Local storm report, Apr 10, 2:22 AM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
122 AM EST TUE APR 10 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION...i.

0117 AM    LIGONIER                  IN   1.75 INCH HAIL
04/10/01   NOBLE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 10, 2:31 AM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
131 AM EST TUE APR 10 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0128 AM    1 S REYNOLDS              IN   .75 INCH HAIL
04/10/01   WHITE                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Apr 10, 2:57 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
157 AM EST TUE APR 10 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0154 AM    1 W SALEM CENTER          IN   .88 INCH HAIL
04/10/01   STEUBEN                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 10, 3:05 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
205 AM EST TUE APR 10 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0133 AM    ROME CITY                 IN   1.75 INCH HAIL
04/10/01   NOBLE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.